Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Newport/Morehead City, NC

February 4, 1998Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 4, 1998, 3:26 AM EST for Craven County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 1998, 3:26 AM EST (08:26 UTC)
Expired
Feb 4, 1998, 4:15 AM EST
In force
49 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Craven County, NC

The radar

The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
672 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS01 KMHX 040827 RRA
SVRMHX
NCC049-040915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
326 AM EST WED FEB 4 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAVEN COUNTY


* UNTIL 415 AM EST

* AT 315 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS ALONG THE CARTERET CRAVEN COUNTY
  BORDER... MOVING NORTH AT 35 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  HAVELOCK BY 325 AM EST

IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE
THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 2:07 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 4, 2:07 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
207 AM EST WED FEB 4 1998

IT SEEMS TO NEVER END. AT THIS PT IM IN FAVOR OF LEAVING EVERYTHING
UP FOR VARIOUS REASONS WHICH WL BE BRIEFLY EXPLAINED.

CSTL FLD WARN...DEFINITELY STAYS UP OTR BNKS. EARLY AFT HIGH TIDE
WILL BE MANAGEABLE...LTR TNT INTO THU PSBLTY OF 3-4 ABV NORMAL STILL
EXISTS. IF 3 TO 4 FEET PANS OUT THERE WILL BE OVRWASH AND WEAKENED
AREAS FRM LAST STRM WILL BE IN TROUBLE. ALSO AM GETTING REPORTS OF
BIG PROBS UP THE NEUSE/PAMLICO RIVERS AS E WND PUSHING SIGNIFICANT
WTR UP TWD NEW BERN AND WASHINGTON...12 OF WTR ON SOME ROADS. ARND
TOPSAIL BCH IT APPEARS ANY OVRWASH WILL BE MINOR BUT FEEL WE CAN
WAIT UNTIL HIGH TIDE EARLY THIS AFTERNOON TO BE SURE.

FLD WATCH...VRY HVY RAINS ARE OCCURRING OVR HERE NOW. 1-2 INCHES
ALRDY OVR CSTL PLN WITH 2-3 INCHES AT CST. BEST MOISTURE TRANSPORT
EXITS N OF MHX CWA AFTER 16Z AS STRNG LO LVL WNDS MOVE N. HOWEVER
THE UPP CIRCULATION STILL DUMBELLS UNDER MHX CWA...THIS WILL KP
THREAT OF OCCASIONAL RAIN GOING TDY. WITH GRND SATURATED IT WONT
TAKE MUCH SO FEEL FLD WATCH SHLD STAY UP.

CWF...ETA IS BEST. SFC LOW WILL TRACK UP CST. TEMPS MILD OVR HERE
JUSTIFYING CSTL TRACK VERSUS OFFSHR. WNDS OVR SC HAVE DIED AS
BAGGINESS IN PRES FIELD HAS MOVED OVR REG. THIS WILL LIKELY OCCUR
OVR SRN WTRS TDY. WILL KP GALE WARN UP DOWN S FOR WNDS IN THE WAKE OF
LOW...HOWEVER WILL NOT HAV GALE FORCE SPDS TDY DOWN S. GRAD REALLY
IS GOING TO INCR IN A HURRY UP N WITH 40 KT OR SO. SPDS COULD DMNSH
LATE. SEAS RAPIDLY BLDG UP N ALSO. GALE WILL REMAIN IN
EFFECT...DSLN7 COULD HAV A BRIEF STORM GUST BUT PREVAILING WILL BE
GALE.

.MHX...COASTAL FLOOD WARNING MHX PORTION OF CST AND SNDS.
       GALE WARNING COASTAL WATERS AND SOUNDS.
       FLOOD WATCH MUCH OF EASTERN NC TDY.
GATES

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.